Question. I held a basic sexuality workshop for some men who participate in a mental health day program. One of the areas they wished to pursue further was the impact of medication on sexual function. Two of them are on Haldol and risperidone. Their psychiatrist is in the process of decreasing the Haldol and increasing the risperidone. The men are aware of a decrease in libido. They are seeking information on the side effects of these medications and possible alternatives. What can you recommend?
Answer. There is an extensive literature on sexual dysfunction due to psychotropics in general and antipsychotics in particular. This may involve decreased libido, decreased erectile function, impaired ejaculation and other problems. For references, you may want to see the article by Sullivan et al., Hospital & Community Psychiatry, vol. 41, pp. 1238-41, 1990. There is also a recent report on risperidone-related ejaculatory dysfunction by Madhusoodanan & Brenner in the November 1996 issue of Journal of Clinical Psychiatry.
Erectile problems have been reported in over 20% of patients taking standard neuroleptics. The reported rates with risperidone are lower, but may be underreported. Strategies for dealing with this problem include dosage reduction (but this must be weighed against the risk of recurrent psychosis) and the addition of agents like bethanechol or bromocriptine. However, the latter may sometimes cause significant side effects of its own. Since some sexual dysfunction related to antipsychotics stems from their tendency to raise prolactin levels, newer atypical agents such as olanzapine (Zyprexa) may be useful. They have less of an effect on prolactin. Risperidone has a greater effect on prolactin than olanzapine, but less than that of Haldol. I would also suggest having these patients checked for their testosterone levels.